Alert archive / Arizona / Dust Storm Warnings in 2016
Dust Storm Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 21, 2016, 4:00 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2016, 4:00 PM MST (23:00 UTC)
- Expired
- Aug 21, 2016, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
933 WWUS75 KPSR 212300 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 400 PM MST SUN AUG 21 2016 AZZ028-220100- /O.NEW.KPSR.DS.W.0013.160821T2300Z-160822T0100Z/ NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE... COOLIDGE...FLORENCE 400 PM MST SUN AUG 21 2016 ...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. * AFFECTED AREA...NORTHERN PINAL COUNTY IN THE VICINITY OF CASA GRANDE...COOLIDGE...AK-CHIN...MARICOPA..AND NEARBY PORTIONS OF INTERSTATES 8 AND 10. * TIMING...THROUGH 6 PM MST. * WINDS...SOUTH WINDS WITH GUSTS TO 30 TO 40 MPH. * VISIBILITY...UNDER 1/4 IN BLOWING DUST AT TIMES. * IMPACTS...HAZARD TO MOTORISTS ESPECIALLY THOSE ON THE INTERSTATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$
2 follow-up statements
116 WWUS75 KPSR 220004 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 504 PM MST SUN AUG 21 2016 AZZ023-220200- /O.EXB.KPSR.DS.W.0013.000000T0000Z-160822T0200Z/ GREATER PHOENIX AREA- INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE 504 PM MST SUN AUG 21 2016 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. * AFFECTED AREA...MAINLY CENTRAL PHOENIX AND THE PHOENIX EAST VALLEY CITIES OF TEMPE...CHANDLER...MESA...GILBERT...APACHE JUNCTION... AND NEARBY INTERSTATE 10. * TIMING...THROUGH 7 PM MST. * WINDS...SOUTH WIND GUSTS 30 TO 40 MPH. * VISIBILITY...UNDER 1/4 IN BLOWING DUST AT TIMES. * IMPACTS...HAZARD TO MOTORISTS ESPECIALLY THOSE ON THE INTERSTATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$ AZZ028-220115- /O.CON.KPSR.DS.W.0013.000000T0000Z-160822T0100Z/ NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE... COOLIDGE...FLORENCE 504 PM MST SUN AUG 21 2016 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * AFFECTED AREA...NORTHERN PINAL COUNTY IN THE VICINITY OF CASA GRANDE...COOLIDGE...AK-CHIN...MARICOPA..AND NEARBY PORTIONS OF INTERSTATES 8 AND 10. * TIMING...THROUGH 6 PM MST. * WINDS...SOUTH WINDS WITH GUSTS TO 30 TO 40 MPH. * VISIBILITY...UNDER 1/4 IN BLOWING DUST AT TIMES. * IMPACTS...HAZARD TO MOTORISTS ESPECIALLY THOSE ON THE INTERSTATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY TO NEAR ZERO. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$
069 WWUS75 KPSR 220143 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 643 PM MST SUN AUG 21 2016 AZZ023-220245- /O.EXP.KPSR.DS.W.0013.000000T0000Z-160822T0200Z/ GREATER PHOENIX AREA- INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE 643 PM MST SUN AUG 21 2016 ...DUST STORM WARNING WILL EXPIRE AT 7 PM MST THIS EVENING... THE DUST STORM WARNING ISSUED EARLIER FOR CENTRAL PHOENIX...AND THE PHOENIX EAST VALLEY WAS CANCELLED AT 642 PM. VISIBILITIES HAVE IMPROVED AND ARE NO LONGER LESS THAN 1/4 MILE. $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 21, 1:56 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 21, 1:56 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST SUN AUG 21 2016
.SYNOPSIS...
Chances for showers and thunderstorm will gradually wane through
Tuesday, but can not be completely ruled out before then. Gusty winds
and blowing dust will be more likely than actual rain. The passage
of a weather system on Tuesday will lead to drier weather for the
remainder of the week along with seasonable temperatures.
&&
.DISCUSSION...
A couple of mesoscale circulations are seen over La Paz (AZ) and
Riverside (CA) counties on various satellite products this
afternoon, including the Super Rapid Scan Operations for GOES-R
(SRSOR) (which is actually GOES-14 data, just mimicking what GOES-R
has the potential to give us) sector covering the western US today.
Note the SRSOR sector will remain over the West for tomorrow. Showers
from this morning have subsided but the rain-cooled air has tempered
temperatures in some areas. Overall very little convection directly
over our forecast area but a rather impressive storm developed south
of Yuma. SRSOR data really did a nice job capturing the initial rapid
development of this storm, which paired nicely with total lightning
data. The storm created a strong outflow boundary that is currently
tracking northward; we expect some blowing dust issues with it.
High-res models (HRRR and HRRR-X namely) are doing a stellar job so
far today. That handled the late AM showers well and were really on
top of the strong convection just north of the GoC and into southern
Arizona. Expectation is that these storms will realize their
potential quickly this afternoon then begin subsiding. Due to
dissipating instability from thinning BL moisture and warming mid-
level temps, precip chances do not look that good for most of our
CWA.
The very non-monsoon-ish pattern continues Monday into Tuesday as a
pronounced upper level short wave cuts across SoCal and Arizona. This
could easily be a catalyst for additional convection but given the
primary moisture plume already being shunted east and a healthy SW
steering flow, low elevation precipitation is not looking likely with
this system. Hard to find any model output that disagrees with this
conceptual setup.
Westerly jet streak stays in place across SoCal through much of the
week which will likely keep our weather dry and temperatures within
typical values for the end of August.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Thunderstorm chances over the greater Phoenix area this afternoon
and evening look to be reduced and no mention of thunder will be
made in the area TAFs. Cannot rule out a stray convective cell
affecting the terminals late this afternoon or early evening but
confidence in this is low attm. Outflows moving in and impacting the
terminals will depend on how many - if any - storms develop over or
near the Phoenix metropolitan area but for now will keep winds
following mostly diurnal tendencies at the TAF sites. Cloud bases
will stay relatively high through Monday morning, mostly aoa 10k
feet.
Southeast California/Southwest Arizona including KIPL and KBLH:
Upper low that brought showers and storms to the lower Colorado
River valley today will slowly lift northeast over the next 12-24
hours and thunderstorm chances will be on the low side, with little
if any threat expected at KIPL. Will keep a VCTS at KBLH during the
evening hours tonight but confidence in thunder at the airport
remains rather low. Expect winds to favor the south at KBLH next 24
hours with speeds mostly below 12kt. Light winds at KIPL will be
somewhat variable or favor the southeast, with potential to go west
for several hours later this evening.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday...
An area of low pressure developing along the west coast will slowly
usher in drier air to the lower deserts of southeast California and
southwest and south central Arizona. This will lead to a reduction
in thunderstorm coverage with storms being mostly relegated to the
higher terrain areas east of Phoenix during the five day period.
High temperatures each day will hover near or slightly below
seasonal normals. Minimum relative humidity values will mostly range
between 15 and 20 percent over the lower deserts each day with
values between 30 and 45 percent over the higher terrain east of
Phoenix. Winds each day will stay on the light side for the most
part, favoring the south during the afternoon over the western
Arizona and far southeast California deserts, and the southwest over
south central Arizona. It will be locally breezy Thursday afternoon,
especially along the lower Colorado River valley.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary again late this afternoon and
evening, especially across SE California and far western Arizona.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 4 PM MST this afternoon for AZZ025-
026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...Iniguez
AVIATION...CB
FIRE WEATHER...CBIn the hours before
Special weather statement, Aug 21, 3:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
342 PM MST SUN AUG 21 2016
AZZ028-212330-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
342 PM MST SUN AUG 21 2016
...SPECIAL WEATHER STATEMENT...GUSTY WINDS AND BLOWING DUST PINAL
COUNTY...
AT 336 PM MST...A LARGE AREA OF NORTHWARD MOVING 25 TO 35 MPH WIND
GUSTS...GENERATED FROM LARGE THUNDERSTORMS IN SOUTHERN ARIZONA...
WAS MOVING TOWARD CASA GRANDE...COOLIDGE...MARICOPA...AND OTHER
NEARBY CITIES IN NORTHERN PINAL COUNTY. THIS INCLUDES PORTIONS OF
INTERSTATES 8 AND 10 NEAR CASA GRANDE.
NORTHWARD MOVING WIND GUSTS WILL LIKELY PICKUP AREAS OF DUST...WITH
VISIBILITIES REDUCED TO BELOW 5 MILES AT TIMES.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...FLORENCE...COOLIDGE...MARICOPA...QUEEN CREEK...
ARIZONA CITY...TOLTEC...BAPCHULE...BLACKWATER...
SAN TAN MOUNTAIN PARK...ARIZOLA...RANDOLPH...LA PALMA...
SAN TAN VALLEY...OLBERG...ESTRELLA SAILPORT...MAGMA...SANTAN...
STANFIELD AND VALLEY FARMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3276 11174 3276 11177 3280 11178 3276 11199
3280 11218 3319 11216 3320 11126 3285 11152
3274 11165 3273 11174
TIME...MOT...LOC 2236Z 222DEG 26KT 3276 11191
HVSpecial weather statement, Aug 21, 3:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST SUN AUG 21 2016
AZZ027-028-212330-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
352 PM MST SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY...STRONG THUNDERSTORMS MOVING TOWARD
CASA GRANDE FROM THE SOUTH...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
MARICOPA AND PINAL COUNTIES
AREA AROUND CASA GRANDE...ARIZONA CITY...AK-CHIN...COOLIDGE
AND NEARBY PORTIONS OF INTERSTATES 8 AND 10.
UNTIL 430 PM MST
AT 348 PM MST...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS 14 MILES SOUTH OF CASA GRANDE...MOVING NORTH AT 20 MPH.
THUNDERSTORMS WILL LIKELY MOVE INTO THE GREATER CASA GRANDE AREA...
AND ARE CAPABLE OF PRODUCING STRONG WIND GUSTS IN THE 40 TO 50 MPH
RANGE...ALONG WITH BRIEF HEAVY RAIN AND DENSE BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...COOLIDGE...MARICOPA...ARIZONA CITY...TOLTEC...
BLACKWATER...ARIZOLA...RANDOLPH...LA PALMA...OLBERG...
ESTRELLA SAILPORT...STANFIELD...VALLEY FARMS...
SACATON AND AK-CHIN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3269 11228 3314 11223 3312 11139 3289 11146
3274 11165 3273 11174 3280 11178 3279 11187
3277 11189 3276 11205 3272 11207 3272 11214
3269 11215
TIME...MOT...LOC 2248Z 166DEG 22KT 3269 11182
HVThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:23 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 20, 6:16 PM MST | Special Weather Statement | PSR | Maricopa | 74 min |
| Aug 20, 6:21 PM MST | Blowing Dust Advisory | PSR | 99 min | |
| Aug 20, 6:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Aug 20, 6:41 PM MST | Dust Storm Warning | PSR | 79 min | |
| Aug 20, 9:06 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 114 min |
| Aug 20, 10:20 PM MST | Blowing Dust Advisory | PSR | 100 min | |
| Aug 20, 10:58 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Aug 21, 9:02 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 21, 1:21 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Aug 21, 3:42 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Aug 21, 3:52 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 21, 4:17 PM MST | Special Weather Statement | PSR | 73 min | |
| Aug 21, 4:53 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
Nearby
Dust Storm Warnings in Arizona, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.